The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

What would you do?

I was on Topamax for about 5 weeks. Before I started it, my worst and most debilitating symptom was/is nausea. My constant nausea started a week before I started the medication. I’ve had a bunch of tests to rule out the nausea being GI in origin so my neurologist feels for now we should treat VM and see if the nausea goes away. My oral intake has been suffering for a month and a half. I’ve had less than 500 calories a day since then and somedays even less. I feel extremely weak. I’ve lost over 10 lbs and my doctor has set me up with a nutritionist. They even mentioned hospitalization if things don’t improve. Nausea medication helps slightly but not enough for me to be able to eat. I’ve tried Zofran, Compazine, and Phenergan.

Last week my neurologist suggested I stop the Topamax after being at my target dose (50 mg) for only two weeks but on it for a total of 5. I didn’t feel that I had any major side effects from Topamax other than most recently I felt like it was making me depressed. That in itself is hard to even say for sure because I’m depressed from the nausea and inability to eat that I’ve been dealing with for a month and a half without relief. My doctor questioned whether the Topamax wasn’t helping the nausea/making it worse but also said that nausea is a rare side effect of it.
So I was told my oral intake is the most important thing right now and that I could stop the Topamax and my doctor offered me nortriptyline. I tried amtriptyline in the past and got tachycardia after 10 days so I had to stop. I didn’t notice any other side effects from amtriptyline. My doctor said the same thing might not happen with nortriptyline so they were willing to offer it to me. I was told at 50 mg I could stop the Topamax cold turkey and start nortriptyline 10 mg. So I did.

I’ve been on the nortriptyline/off Topamax for 3 days and I feel pretty bad. My heart rate has already increased which makes me feel jittery and anxious. I also am having a lot of light headedness which I wasn’t having before starting it/going off the Topamax. The lightheadedness makes me feel like I’m going to pass out. I messaged my doctor and she said these are side effects that often settle after 1 week and if they don’t then I should stop it. I honestly don’t know how I could even take one more dose. My family feels that I should stop it and let it and the Topamax clear my system and then reevaluate based on how I’m feeling. Maybe even possibly give the Topamax another shot.
I kind of agree with them in letting the dust settle.

My other hesitation is if I do stay on nortriptyline, my heart rate probably will stay elevated because I’ve read many stories of people who said that didn’t go away. At only 10 mg with tachycardia, I feel like that would leave me no room to increase my dose if needed because it would just further increase my heart rate.

What would someone else with VM/MAV do? Of course I want to feel better, but I just don’t know if suffering through the nortriptyline is worth the risk. I feel that cardiac stuff shouldn’t be taken lightly.

If it was me, I’d let the Topomax clear my system. Topomax was originally created as a weight loss drug.

I’d personally stop everything for three weeks or so and figure out where baseline is. Then maybe consider another drug class all together. There are many options but it will take trials to figure out what works for you. I’ve been through a total of 16 different rescue and prophylactic meds and finally (I hope) have settled on Botox and Ubrelvy.

Please look at our big med poll. Also, look at the vestibular migraine med flow chart on Dr. Hain’s website.

Most importantly - hold out hope. This is temporary and will pass. You will feel better, though sometimes it takes a lot of time.

2 Likes

Thank you for your reply. I think it’s best to figure out what baseline is too because at this point, I’m not even sure. I think it’s obvious I can’t do tricyclics. Would you avoid all anticonvulsants? I feel limited because I can’t take beta blockers due to my low heart rate and blood pressure and I want to avoid Effexor due to the difficulty with withdrawal.

1 Like

I survived Effexor withdrawal unscathed (mostly) and I quit cold turkey. It can be done.

So far, I’ve quit topomax, ami (though I still use it as a rescue drug), effexor, and propranolol. EAch I was already on beta blockers because my bp is too high. I’ve later added candesartan. Failing all those qualified me for Botox. Botox has been hit and miss. Some rounds it’s like a godsend and I almost forget about MAV. The last round failed and I lived MAV hell. This round started Friday, so we’ll see.

The point is, there are a lot of options out there. You’ll find the one that works for you, even working around other pre-existing conditions.

1 Like

That’s amazing you did so well with quitting Effexor. The horror stories are scary. My neurologist acted like getting off of it is no big deal, but I also recognize doctors aren’t sitting there with us through the withdrawal side effects. I told her it was a last resort for me. I’m glad you found something that mostly works for you.